Advertisement

Journal of Mathematical Biology

, Volume 78, Issue 3, pp 549–577 | Cite as

Impact of demography on extinction/fixation events

  • Camille CoronEmail author
  • Sylvie Méléard
  • Denis Villemonais
Article
  • 97 Downloads

Abstract

In this article we consider diffusion processes modeling the dynamics of multiple allelic proportions (with fixed and varying population size). We are interested in the way alleles extinctions and fixations occur. We first prove that for the Wright–Fisher diffusion process with selection, alleles get extinct successively (and not simultaneously), until the fixation of one last allele. Then we introduce a very general model with selection, competition and Mendelian reproduction, derived from the rescaling of a discrete individual-based dynamics. This multi-dimensional diffusion process describes the dynamics of the population size as well as the proportion of each type in the population. We prove first that alleles extinctions occur successively and second that depending on population size dynamics near extinction, fixation can occur either before extinction almost surely, or not. The proofs of these different results rely on stochastic time changes, integrability of one-dimensional diffusion processes paths and multi-dimensional Girsanov’s tranform.

Keywords

Population dynamics and population genetics Demography and extinction Allelic fixation Diffusion processes Path integrability Diffusion absorption 

Mathematics Subject Classification

60J60 92D10 92D40 

Notes

Acknowledgements

This work was partially funded by the Chair “Modélisation Mathématique et Biodiversité” of VEOLIA-Ecole Polytechnique-MnHn-FX and also supported by public Grants as part of the “Investissement d’avenir” Project, reference ANR-11-LABX-0056-LMH, LabEx LMH, and reference ANR-10-CAMP-0151-02, FMJH, and by the Mission for Interdisciplinarity at the CNRS.

References

  1. Anderson WJ (1991) Continuous-time Markov chains. Springer series in statistics: probability and its applications. Springer, New YorkGoogle Scholar
  2. Bansaye V, Méléard S (2015) Stochastic models for structured populations. Mathematical biosciences. Institute lecture series 1.4. Springer, New YorkzbMATHGoogle Scholar
  3. Brown JH, Gillooly JF, Allen AP, Savage VM, West GB (2004) Toward a metabolic theory of ecology. Ecology 85(7):1771–1789CrossRefGoogle Scholar
  4. Byers DL, Waller DM (1999) Do plant populations purge their genetic load? Effects of population size and mating history on inbreeding depression. Annu Rev Ecol Syst 30(1):479–513CrossRefGoogle Scholar
  5. Champagnat N (2006) A microscopic interpretation for adaptive dynamics trait substitution sequence models. Stoch Process Appl 116(8):1127–1160MathSciNetCrossRefzbMATHGoogle Scholar
  6. Champagnat N, Villemonais D (2018) General criteria for the study of quasi-stationarity. e-prints arXiv:1712.08092
  7. Champagnat N, Ferrière R, Méléard S (2006) Unifying evolutionary dynamics: from individual stochastic processes tomacroscopic models. Theor Polul Biol 69:297–321CrossRefzbMATHGoogle Scholar
  8. Coron C (2013) Stochastic modeling and eco-evolution of a diploid population. PhD thesis under the supervision of Sylvie Méléard, Palaiseau, École Polytechnique. http://www.theses.fr/2013EPXX0052. Accessed 13 Dec 2013
  9. Coron C (2016) Slow-fast stochastic diffusion dynamics and quasi-stationarity for diploid populations with varying size. J Math Biol 72(1–2):171–202MathSciNetCrossRefzbMATHGoogle Scholar
  10. Engelbert HJ, Senf T (1990) On functionals of Wiener process with drift and exponential local martingales. In: Stochastic processes and related topics. Proc. Wintersch. Stochastic Processes, Optim. Control, Georgenthal/Ger, vol 1, no 990, pp 45–58Google Scholar
  11. Engelbert HJ, Tittel G (2002) Integral functionals of strong Markov continuous local martingale. In: Buckdahn R, Engelbert HJ, Yor M (eds) Stochastic processes and related topics: proceedings of the 12th Winter School Siegmundsburg, Germany. Taylor & Francis, LondonGoogle Scholar
  12. Ethier SN, Kurtz TG (1986) Markov processes. Characterization and convergence. Wiley series in statistics and probability. Wiley, New YorkGoogle Scholar
  13. Foucart C, Hénard O (2013) Stable continuous stat branching processes with immigration and Beta–Fleming–Viot processes with immigration. Electron J Probab 18(23):1–21zbMATHGoogle Scholar
  14. Fournier N, Méléard S (2004) A microscopic probabilistic description of a locally regulated population and macroscopic approximations. Ann Appl Probab 14(4):1880–1919MathSciNetCrossRefzbMATHGoogle Scholar
  15. Gillooly JF, Brown JH, West GB, Savage VM, Charnov EL (2001) Effects of size and temperature on metabolic rate. Science 293(5538):2248–2251CrossRefGoogle Scholar
  16. Ikeda N, Watanabe S (1989) Stochastic differential equations and diffusion processes, 2nd edn. North-Holland, AmsterdamzbMATHGoogle Scholar
  17. Kallenberg O (2001) Foundations of modern probability, 2nd edn. Springer, New YorkzbMATHGoogle Scholar
  18. Karatzas I, Shreve SE (1991) Brownian motion and stochastic calculus, 2nd edn. Springer, New YorkzbMATHGoogle Scholar
  19. Khoshnevisan D, Salminen P, Yor M (2006) A note on a.s. finiteness of perpetual integral functionals of diffusions. Electron Commun Probab 11:108–117MathSciNetCrossRefzbMATHGoogle Scholar
  20. Lynch M, Gabriel W (1990) Mutation load and the survival of small populations. Evolution 44:1725–1737CrossRefGoogle Scholar
  21. Mijatovic A, Urusov M (2012) Convergence of integral functionals of one-dimensional diffusions. Electron Commun Probab 17:1–13MathSciNetCrossRefzbMATHGoogle Scholar
  22. Revuz D, Yor M (1999) Continuous martingales and Brownian motion, 3rd edn. Springer, New YorkCrossRefzbMATHGoogle Scholar
  23. Rogers LCG, Williams D (2000) Diffusions, Markov processes and martingales, vol 2, 2nd edn. Cambridge University Press, CambridgeCrossRefzbMATHGoogle Scholar
  24. Salminen P, Yor M (2005) Properties of perpetual integral functionals of Brownian motion with drift. Ann Inst Henri Poincaré Probab Stat 41(3):335–347MathSciNetCrossRefzbMATHGoogle Scholar
  25. Stroock DW, Varadhan SRS (2007) Multidimensional diffusion processes. Springer, New YorkzbMATHGoogle Scholar
  26. Svanbck R, Bolnick DI (2007) Intraspecific competition drives increased resource use diversity within a natural population. Proc R Soc B Biol Sci 274(1611):839–844CrossRefGoogle Scholar
  27. West GB, Brown JH, Enquist BJ (1999) The fourth dimension of life: fractal geometry and allometric scaling of organisms. Science 284(5420):1677–1679MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques d’Orsay, Univ. Paris-Sud, CNRSUniversité Paris-SaclayOrsayFrance
  2. 2.CMAP, CNRSEcole PolytechniquePalaiseauFrance
  3. 3.IECL, UMR 7502, CNRS, Vandœuvre-lès-Nancy et Inria, TOSCA teamUniversité de LorraineVillers-lès-NancyFrance

Personalised recommendations